Q & A: Artificial Sweeteners, Immunosuppressants, and Colitis

Today we’re highlighting a comment from a reader.

Renee writes:

Galina,

I happened across an article that said something about artificial sweeteners causing an overgrowth of certain bacterias in the colon which could cause the immune system to attack the colon therefore causing colitis. But then I lost it and can’t find it again. Have you heard of this? My friend has been suffering from UC for four years now and in the last two months has been put on a heavy duty immunosuppressive drug that is a known serious carcinogen and I’m worried about him. He said that he will probably have to be on it for life! It’s primarily used for organ transfer patients for anti rejection purposes. Have you any advice for him? Thanks in advance.

-Renee

Thanks for writing. I’ll answer your question in two parts:

Artificial Sweeteners and Colitis

You are right on this front: harmful bacteria overgrowth in the colon is a potential cause of colitis. However, I could not find any evidence of artificial sweeteners causing bacteria overgrowth or digestive disorders. That’s not to say that artificial sweeteners are safe. Your body does not recognize these chemicals as food. Artificial sweeteners such as aspartame/Nutrasweet/Equal, saccharine, and sugar alchohols (e.g.sorbitol, mannitol, and xylitol) can have digestive side effects such as:

  • abdominal pain
  • gas/bloating
  • diarrhea

There are many potential causes of colitis, any of which could have affected your friend.

Immunosuppressive Drugs and Colitis

I understand your worries. Immunosuppressive drugs restrain the immunity in order to reduce the inflammatory response which causes colitis. However, with a suppressed immunity, the body is more prone to infection. Put simply, it’s easier to get sick when you’re on immunosuppressants.

One way to strengthen the immune system is to take probiotics. Probiotics are “good bacteria” that colonize the gut lining and act as natural antibiotics. With probiotics as an ally, the immune system has a better chance to ward off intestinal, vaginal, and bladder infections. Think of probiotics as the immune system’s “little helper”.

However, not all probiotics are created equal. In the coming weeks, I’ll publish a more in-depth look at how probiotics can help, how to take them, and where to find the best quality probiotics for people with colitis.

On a Personal Note

Thanks for writing in about your friend. I know how tough it is to deal with colitis. There is a way to heal colitis without heavy duty immunosuppressants, steroids, and anti-inflammatories. I know because I created a protocol that did exactly that for me and my patients, and I’m sure it can work for your friend.

It’s very exciting for me to be able to share everything that I’ve learned over the past two and a half decades. It’s been a wild ride and I love how the internet makes it possible for me to help so many people. I’m working diligently to condense all my knowledge into a step-by-step easy to follow format, for release this year. So keep an eye on the blog, or subscribe to the newsletter for updates.

-Galina

7 Responses to “Q & A: Artificial Sweeteners, Immunosuppressants, and Colitis”

  1. Thanks! I will subscribe to your newsletter and we will keep an eye out for your step by step formula!

    Renee

  2. Artificial sweeteners cannot be used by bacteria for nutrients any more than you can use them for nutrients. Consuming artificial sweeteners like sucralose (splenda) should decrease your bacterial load. The sweetener sorbitol should be avoided in UC patients as it causes an osmotic diarrhea.

    The mechanism of natural on gut immunity is far more complex than any web documents will explain. Some bacteria suppress the local immune response, some bacteria prime the immune system against their competitors. One thing that is certain is that if you have a deficiency in natural gut bacteria (a major deficiency caused by taking antibiotics), you are at risk for invasion by non-friendly flora for complex reasons that go beyond simple competition – most notoriously clostridium diff. UC patients should be leery of taking antibiotics courses because they could lead to a flare.

  3. My ulceretive colitis is 6 year.blading and dairiya.mesacol1.2 gm daily.but no relif.what is food and dite for me.plz help me.

  4. Hi Bunty!
    I would recommend a private consultation with me to help you with your persistent 6 year old case of UC.
    Here is the link to my consultation page:http://knowyourgut.com/consultation/index.html

  5. Please Help as i am now giving up hope on life my UC has ruined my confident my work my life i have just separated from a 33 year relationship
    And am in constant pain with this UC.
    My social life has come to an end i am so embarrassed about this condition and its effect on my daily life its dragging down to a point where i now live a
    lonely life not wanting to go out. giving up cycling and the steroids have made me look like i have been on food food binge.
    sick and tired of feeling sick and tired.
    Tyler

  6. Dear Tyler,
    Please do not give up hope on your gut healing and your life. I created Colitis Healing Program for patients just like you who are “tired of feeling sick and tired” as you say and tried everything to get well but nothing worked. By using my unique system of gut healing (it took me 25 years to develop this program) you will take back control of your life, you will heal your gut and you will eliminates pain and discomfort and you will start enjoying life full of sports and social gathering with friends like you used to before you got sick.
    Here is the testimonial from one of my patients who experienced the effects of Colitis Healing Program (he also lives like you in UK)
    Galina

    “After being diagnosed with Ulcerative Colitis 10 years ago and subsequently spending lots of time in hospitals and consultants rooms taking various medications, I was eager to find an alternative to managing this debilitating condition. Over the years, I learnt a lot, improved somewhat and was able to maintain a better level of health overall. However, I still required hospitalization for my symptoms at various intervals and at the least had 2-3 flare ups per year requiring prednisone and sometimes stronger drugs. It was two years ago that I came across your site and your program and immediately booked a consultation. Two years later I owe my health to you Galina and your program – I feel the best I’ve felt ever, full of energy, at a healthy weight, confident for the future and stable in my health. Moreover, you have taught me so much that I know will allow me to stay healthy into the future and manage this condition well. After years I’ve spent researching this condition and how to manage it and the countless hours, days, and months experimenting with different treatments, I made more progress under your program (and your care and guidance) than with anything else. Your knowledge is second to none, your manner comforting, and your advice and treatment plan spot on!

    Thank you Galina!
    M. M.
    London, England

  7. I suffered from UC for over 10 years. During that time, I consumed a lot of artificial sweetners (mainly from diet sodas and other drinks). I have since abstained from anything with an artificial sweetner and my colitis has cleared. I have tested my theory. If I consume diet sodas on a regular basis, my syptoms return within four or five days. There are articles in the Canadian medical journals which raise concerns about Splenda. My experience has been that they are all bad. I have been off the diet drinks and clear from my colitis for a little over a year. I am 100% convinced that they are a major contributor, if not a possible cause, of colitis.

Leave a Reply

Top